Tamiflu linked to suicides
Sunday, May 31, 2009

Tamiflu, one of the two drugs being used to combat Swine flu, has been linked to Suicidal behavior in young people and has been ineffective at treating the current strain of human flu in the United States.

In Japan - the world's biggest user of Tamiflu, as the Japanese take it to treat regular flu - the drug has been linked to eight deaths, including teenagers who have jumped from buildings and one who ran in front of a truck.

And resistance to Tamiflu among Americans with regular flu has leapt from 12 per cent last year to 98 per cent this year, leading to fears people with Swine flu could also develop resistance.

According to Japan's health ministry, 128 people reported behaving abnormally after taking Tamiflu between 2004 and 2007 to 43 aged under 10, 57 aged 10 to 19, and 28 aged over 20. Five teens and three adults died in this period, most by jumping from buildings.

Of Tamiflu's estimated 50 million doses administered, about 60 per cent have been in Japan.

According to the Australian federal Department of Health, the Therapeutic Goods Administration has received two Australian reports of adverse psychiatric reactions to Tamiflu.

"These were reported in a 23-year-old who developed agitation, fever and headache after taking Tamiflu for an unspecified period of time, and depression and anxiety in a 39-year-old female," said spokeswoman Kay McNiece.

"There are no Australian reports or suicidal thoughts or behavior. The (TGA) has received no reports of death associated with use of Tamiflu and no reports of psychiatric adverse (reactions) in children."

Ms McNiece said the Government's stockpile included Relenza in case anyone developed an adverse reaction to Tamiflu. She said the Government had stockpiled more than Tamiflu Relenza tasks because it was in pill form, a delivery method preferred by patients, while Relenza must be inhaled through a Disk Haler device.

Tamiflu's safety information states: "People with the flu, particularly children and adolescents, may be at an increased risk of self-injury and confusion shortly after taking Tamiflu and should be closely monitored."



Source: theage.com.au